Jump to content

Addison's Disease Self-Help Group uses cookies. Read the Privacy Policy for more info. To remove this message, please click the button to the right:    I accept the use of cookies

- - - - -

Recognising and responding to adrenal emergencies

In an emergency, anyone who is steroid-dependent, whether from Addison's or from other causes, can experience symptoms of extreme weakness, a serious drop in blood pressure and mental confusion. This means they need extra steroid medication immediately, and are likely to need an emergency injection of IM hydrocortisone 100mg.

People with Addison’s (or other forms of steroid-dependence) who increase their oral medication according to the 'sick day rules' usually manage their illnesses smoothly, without going into adrenal crisis. But in cases of vomiting or shock,they can experience a sudden drop in blood pressure.


Anyone who is steroid-dependent needs to take extra steroid medication whenever they are sick or injured and before any kind of surgery. The general guidelines for extra steroid cover are:

  • Double the normal dose of hydrocortisone for a fever of more than 37.5º C or for infection/sepsis requiring antibiotics.
  • For severe nausea (often with headache), take 20mg hydrocortisone and sip rehydration/electrolyte fluids.
  • On vomiting, use the emergency injection (100mg hydrocortisone) immediately. Then call a doctor, saying 'steroid-dependent patient', 'adrenal crisis' or 'Addison’s emergency'.
  • Take 20mg hydrocortisone orally immediately for serious injury to avoid shock.
  • Ensure your anaesthetist and surgical team, dentist or endoscopist are aware of your need for extra medication and that they have checked the ADSHG surgical guidelines for the correct level of steroid cover.
  • It is advisable to take the ADSHG’s hospital pack (containing drugs chart stickers and other medical information) with you each time you go to hospital, for either emergency or elective treatment.
If you do not take sufficient extra steroid medication early enough in the course of an infection or injury, you may experience an adrenal crisis. Adrenal crisis is a state of acute cortisol shortage with similar symptoms to the pre-diagnosis illness. Warning signs include:
  • severe nausea
  • headache
  • dizziness
  • extreme weakness
  • chills or fever
  • confusion.
If you feel severely unwell, take extra steroid medication then call a doctor, saying steroid-dependent patient, adrenal crisis or Addison’s emergency.


An emergency injection of 100mg hydrocortisone, followed by immediate medical attention, is needed for an adrenal crisis. Depending on the severity of your symptoms, once the injection has been given, it's advisable to call 999 or call your GP. Depending on the severity of the infection, some individuals may deteriorate rapidly even after early self-injection with 100mg hydrocortisone IM. Hospital treatment may be required for 24 - 72 hours. Postural dizziness is a key indicator that IV fluids are necessary, usually requiring hospital admission.


Potentially life-threatening circulatory complications ranging from hypotension to hypovolaemic shock may occur if there are any delays in treating adrenal crisis. In extreme cases, if treatment is not obtained, this can lead to death.


Ambulance crews and GPs are advised that the acutely unwell patient should be stabilised by a saline infusion (for volume repletion) and a 100mg hydrocortisone injection before transportation to hospital. Any patient experiencing adrenal crisis should ideallly be transported flat and head first, especially when going down stairs. However, this may not be practical in some buildings and, if a carry chair is needed, the patient should be stabilised first as indicated above before being moved.


GPs are encouraged to ensure that steroid-dependent patients are given high priority for after hours or home visits when unwell, and that the ADSHG emergency treatment and surgical guidelines have been scanned into the patient’s notes.


Commentary from:
Managing your Addison's
Caring for the Addison's patient: information for GPs.


Further reading:




Addison's Disease Self-Help Group

PO Box 1083



United Kingdom